Texas, 2004

Hail in Texas, February 23, 2004

February 23, 2004 · NWS EWX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 10:10 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 23, 10:10 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 AM CST MON FEB 23 2004

.UPDATE...
DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM AS VSBYS HAVE
INCREASED WELL ABOVE 1/2 MILE MOST AREAS.  S/W MOVG NEWD OVR W
CNTRL TX TAKING MOST OF THE CONVECTION WITH IT...HOWEVER AN
ASSOCIATED WEAK SFC BOUNDARY WAS INDICATED OVER THE WRN CWA ALONG
WITH PARTIAL CLEARING ALLOWING FOR SOME HEATING.  EXPECTING SOME
REDEVELOPING CONVECTION ALONG THE BOUNDARY THIS AFTN OVER THE
CENTRAL/NERN CWA SIMILAR TO THE 12Z MESOETA.  SHOULD SEE MORE
HEATING/DESTABILIZATION TODAY IN ADVANCE OF THE UPR TROUGH WHICH WILL
ARRIVE LATE TONIGHT AND THEN CLOSE OFF AND TRACK EASTWARD DIRECTLY
OVER S CNTRL TX TUESDAY.  THE LATEST MESOETA SHOWS SOME DECENT QPF
AMOUNTS OVER THE CENTRAL-EASTERN CWA BETWEEN 12Z AND 18Z IN THE
AREA OF DIFFLUENCE JUST AHEAD OF THE LOW...AND WILL UP QPF AMOUNTS
ON THE UPDATE. FREEZING LEVEL WILL ALSO LOWER STEADILY OVER THE NEXT
24 HOURS INCREASING THE CHANCES FOR LARGE HAIL. OTHERWISE NO MAJOR
CHANGES TO ONGOING FORECAST.

&&

.PREV DISCUSSION...
UPDATED TO INCLUDE DENSE FOG ADVISORY THROUGH MID MORNING ALONG AND
EAST OF A LINE FROM DILLEY TO VANDERPOOL TO MOUNTAIN HOME AS
WIDESPREAD VISIBILITIES AROUND ONE QUARTER MILE.  ALSO, REARRANGED
SOME ZONE TEXT GROUPINGS TO BETTER REFLECT GRIDS.  OTHERWISE, NO
OTHER CHANGES.

THE SHORT-TERM CAN BE DESCRIBED AS CONVECTIVELY ACTIVE AS DIFFLUENCE
CONTINUES TO INCREASE AHEAD OF APPROACHING NEGATIVE TILTED TROUGH.
ONE SHORT-WAVE, CURRENTLY NEAR THE BIG BEND WILL MOVE ACROSS CENTRAL
TEXAS TODAY, WHILE ANOTHER SHORT-WAVE CURRENTLY OVER SONORA STATE IN
NORTHWEST MEXICO WILL MOVE ACROSS LATE TONIGHT AND TUESDAY.
CONVECTION TODAY WILL BE ENHANCED BY A SLOWLY NORTH MOVING WARM FRONT
AND ON TUESDAY INTO TUESDAY NIGHT BY A DRYLINE COMING OFF THE MEXICAN
PLATEAU. AS A RESULT, WILL GO WITH HIGH POPS AND CONTINUE TO MENTION
SEVERE STORMS TODAY INTO TUESDAY. THEN TAPER OFF TUESDAY NIGHT AND
EARLY WEDNESDAY AS TROUGH MOVES THROUGH WITH COLD FRONT AND FINAL
SHORT-WAVE CURRENTLY SEEN NEAR SOUTHERN CALIFORNIA. FORECAST
TEMPERATURES FAVOR WARMER GUIDANCE TODAY THROUGH TUESDAY DUE WARM
ADVECTION, THEN COLDER THAN GUIDANCE TUESDAY NIGHT AND WEDNESDAY DUE
STRONG COLD ADVECTION AND WRAP AROUND CLOUDS.

THE LONG-TERM CAN BE DESCRIBED AS CHANGEABLE. LATE WEDNESDAY INTO
FRIDAY, BRIEF RIDGING SURFACE AND ALOFT WILL PREVAIL WITH FAIR
WEATHER. A LIGHT FREEZE IS EXPECTED MANY AREAS THURSDAY MORNING.
RIDGING MOVES OFF TO EAST ON FRIDAY WITH MOIST SOUTHERLY FLOW
RETURNING LEADING TO SLIGHT CHANCE OF SHOWERS SATURDAY AND SUNDAY.
WILL LEAVE THUNDER MENTION OUT FOR NOW, ALTHOUGH LATER SHIFTS MAY
HAVE TO INCLUDE IF 00Z MODEL RUN OF SHIFTING TROUGH FURTHER SOUTH
LEADS TO A TREND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03/23
Hazardous weather outlook, Feb 23, 8:44 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CST MON FEB 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
844 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS AN
UPPER LEVEL STORM SYSTEM MOVES NORTHEAST FROM MEXICO ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE REGION WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH TUESDAY AS
THE UPPER LEVEL STORM SYSTEM CONTINUES ITS TRACK ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY. THE RISK OF SEVERE WEATHER PERSISTS
FOR TUESDAY WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

ON WEDNESDAY AND BEYOND...THE UPPER LEVEL STORM SYSTEM WILL HAVE
MOVED TO THE NORTHEAST...AND THE THREAT FOR SEVERE WEATHER WILL HAVE
DIMINISHED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Llano

When
February 23, 2:05 PM CST to 2:10 PM CST
Where
Llano County, Buchanan Dam
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.733, -98.417

Hail, Burnet

When
February 23, 2:10 PM CST to 2:15 PM CST
Where
Burnet County, Buchanan Lake
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.817, -98.233

Hail, Burnet

When
February 23, 2:20 PM CST to 2:30 PM CST
Where
Burnet County, 10 mi SW of Burnet
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.650, -98.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385209, 5385210, 5385211.